| Model Number |
400SMTXSFT3H08 |
| Medical Device Problem Codes |
Stretched (1601); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
06/24/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the m2 segment of the middle cerebral artery (mca) using a smart coil and a non-penumbra microcatheter.During the procedure, the physician experienced resistance while advancing the smart coil into the target vessel and subsequently, the smart coil became stuck at the end of the placement.Therefore, the physician decided to reposition the smart coil.While repositioning the smart coil, the physician noticed under fluoroscopy that the smart coil looked thinner within the coil body.The smart coil stretched and was just connected through the inner wire.Therefore, the physician removed the smart coil by carefully pulling back the pusher assembly.The procedure was completed using additional smart coils.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Bends were present along the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds on its proximal and distal end.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal and distal tip of the embolization coil.This damage was likely the reported coil stretch.If the device is manipulated against resistance, damage such as offset coil winds may occur.The smart coil was advanced through a demonstration microcatheter without an issue during functional testing.Further evaluation revealed bends along the pusher assembly.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.